Ohio, 2006Tornado and Hail in Ohio, August 3, 2006
August 3, 2006 · NWS CLE · 9 events in 8 counties and zones
7 thunderstorm wind, 1 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $470,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 3, 9:50 AM EST, 40 minutes earlier.
Area forecast discussion, Aug 3, 9:50 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1050 AM EDT THU AUG 3 2006
.SHORT TERM (THIS AFTERNOON)...
UPDATED TO REMOVE MORNING PORTION AND LOWER MAX TEMPS IN CENTRAL
HIGHLANDS.
&&
.SHORT TERM (TODAY THRU FRIDAY)...
QUESTION TDA IS HOW FAR MORN OUTFLOW BOUNDARIES PROGRESS TO THE SSE
WHICH WL DETERMINE FOCUS FOR MIDDAY NEW CONVECTION. CERTAINTLY LOOKS
AS IF A PART OF NWRN CWA WL BE N OF THE BNDRY AND MAY BE SPARED FM
HVY RA AND SVR THREAT ASSUMING ONGOING STRONGER ACTIVITY OVR NRN IN
AND LWR MI CONTS TO WKN AS IT MOVS INTO NWRN PART OF OUR CWA. WL HV
TO WATCH TO ZONE ISSUE TIME TO DECIDE IF FLOOD WATCH MAY NEED
ADJUSTING TO ELIMINATE ANY OF THESE COS...BUT PROB WL LV AS IS FOR
CONSISTENCY PURPOSES. OTRW...WITH PW/S CLOSE TO TWO INCHES AND GND
MSTR HI IN MANY COS THINK FLOOD WATCH IS GUD IDEA FOR MUCH OF AREA.
CDFNT MOVS SE OF CWA THIS EVE SO FAR NW SHUD BE DRY SO POPS THERE
NEED TO BE ADJUSTED DOWN ALG WITH PUTTING SOME TIMING IN FOR RMNG
PRECIP ENDING NW TO SE TNGT.
HI PRES AND DRIER AIR BLD IN FRI FOR DRY WX AND NOTICEABLY LESS
HUMID CONDS.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
HIGH PRESSURE BUILDS SOUTHEAST ACROSS THE AREA FRIDAY NIGHT AND
PUSHES MOISTURE SOUTHEAST OF THE AREA. THE HIGH DOMINATES THE
WEATHER THROUGH SUNDAY BUT A RETURN BACK TO TEMPERATURES IN THE
MIDDLE AND UPPER 80S IS EXPECTED AS RETURN SOUTHERLY FLOW DEVELOPS
ON SUNDAY.
WEAK COLD FRONT SHIFTS SOUTHEAST OVER THE AREA SUNDAY NIGHT.
MOISTURE WITH THE FRONT WILL BE LIMITED. HOWEVER...WILL KEEP MENTION
OF CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY NIGHT WITH THE FRONT.
ANOTHER DIRTY HIGH PRESSURE SYSTEM WILL BUILD SOUTHEAST ACROSS THE
AREA MONDAY NIGHT AND TUESDAY. THE HIGH WILL BRING WITH IT SOME
MOISTURE TO WORK WITH AND DAY TIME INSTABILITY COULD CAUSE A CHANCE
FOR LATE MORNING AND AFTERNOON SHOWERS AND THUNDERSTORMS TO
DEVELOP.
THEN MUCH DRIER AIR WILL WORK INTO THE AREA WEDNESDAY WITH THE HIGH
PRESSURE SYSTEM AS IT MOVES SOUTH OVER THE REGION. SO WILL BRING AN
END TO THE SHOWER AND THUNDERSTORM THREAT.
STAYED FAIRLY CLOSE TO MEX GUIDANCE TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION(06Z-06Z)...
LEADING CONVECTION OVER FAR NRN INDIANA/SRN MI CONTINUES TO WEAKEN
AS THE ASSOCIATED COLD POOL OUTRUNS THE CONVECTION AND IT MOVES INTO
DRIER AIR OVER OHIO. THE FRONT OVER CENTRAL LOWER MI WL MOVE TO JUST
N OF TOL BY 12Z...THEN SLOW DOWN AS THE WAVE OVER MISSOURI MOVES
ALONG THE FRONT. THE FRONT WILL BE THE MAIN FOCUS FOR CONVECTION ON
THURSDAY. BY 18Z...THE FRONT SHOULD BE THRU TOL/CLE/ERI. THIS MAY
LIMIT THE STRENGTH OF CONVECTION FOR THESE SITES. HOWEVER...STRONGER
CONVECTION IS VERY POSSIBLE FOR THE SOUTHERN SITES BY AFTERNOON. DID
NOT WANT TO PIN DOWN DETAILS ON THE CONVECTION...BUT THE GENERAL
THINKING IS THAT THERE WILL BE NUMEROUS/WIDESPREAD STORMS THROUGHOUT
THE AFTERNOON ESPECIALLY FOR THE SOUTHERN 1/2 OF THE FORECAST AREA
WHERE THE BEST INSTABILITY WILL BE. SOME OF THE STORMS MAY BE STRONG
BY AFTERNOON WITH A SFC DELTA THETA-E OF -35C AND DCAPE OF 1500
J/KG. THIS WILL MAKE SEVERE WIND GUSTS OF 50 KT OR GREATER THAN MAIN
CONCERN WITH ANY SEVERE STORM.
OTHER THAN THE STORMS....MAY SEE A FEW SITES TEMPORARILY DROP TO
MVFR VSBYS BY 10Z. HOWEVER...SLIGHTLY STRONGER WIND AND BETTER
MIXING MAY SHOULD PRECLUDE VSBYS DROPPING TO IFR.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...FLASH FLOOD WATCH 10 AM THU THRU 4 AM FRI.
.PA...FLASH FLOOD WATCH 10 AM THU THRU 4 AM FRI.
&&
SHORT TERM...ADAMS
LONG TERM...LOMBARDY
AVIATION...MRD
Hazardous weather outlook, Aug 3, 4:26 AM EST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
526 AM EDT THU AUG 3 2006
LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-040930-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
526 AM EDT THU AUG 3 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER TODAY AND
EARLY TONIGHT. THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS THE AREA
TODAY INTO TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.
IN ADDITION TO THE SEVERE THREAT...MANY THUNDERSTORMS WILL PRODUCE
VERY HEAVY RAIN AND COULD LEAD TO LOCALIZED FLOODING OF
CREEKS...SMALL STREAMS AND LOW-LYING AREAS...INCLUDING ROADWAYS. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA FROM 10 AM
THIS MORNING THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR EARLY TONIGHT.
ADAMS
Event by event
7 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Ashtabula
- When
- August 3, 10:30 AM EST
- Where
- Ashtabula County, Andover
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.400, -82.817
A few large trees and large limbs were reported down.
Hail, Mahoning
- When
- August 3, 11:15 AM EST
- Where
- Mahoning County, Lowellville
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.417, -82.467
Penny size hail was observed.
Thunderstorm Wind, Marion
- When
- August 3, 2:20 PM EST to 2:25 PM EST
- Where
- Marion County, La Rue
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.883, -81.600
Three trees were reported down.
Tornado, Knox
- When
- August 3, 3:25 PM EST to 3:28 PM EST
- Where
- Knox County, Mt Vernon
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 17 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $325,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.583, -83.317
A F0 tornado touched down briefly on the west side of Mt. Vernon during the afternoon hours of August 3rd. The tornado touched down along Harcourt Road (State Route 3) around 4:25 pm and damaged four businesses. A lumber yard on the west side of the road saw the most significant damage. A pole building used for storing lumber and supplies was destroyed. Most of the materials inside the building were also destroyed. Over a dozen vehicles at an automobile dealership across the street were damaged by flying debris. One employee at the dealership sustained minor injuries from the flying debris. Damage at the dealership was estimated to be at least $100,000. Two other businesses in the area sustained lesser damages. The tornado appeared to be on the ground for a couple hundred feet and had a damage path no more than 50 feet in width.
Thunderstorm Wind, Knox
- When
- August 3, 3:30 PM EST to 3:40 PM EST
- Where
- Knox County, Central Portion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $120,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -81.917
The parent thunderstorm that produced a tornado on the west side of Mt. Vernon also produced significant wind damage as it moved across the central portion of Knox County. Many trees and limbs were downed. In Mt. Vernon, several homes and a few garages were damaged. At least one garage was flattened by the strong winds. Two classic cars inside this garage were heavily damaged. At the Mount Vernon Nazerine University, a building had a portion of it's roof torn off. An elementary school in Mount Vernon also sustained some damage. See the accompanying tornado write up for additional information on the tornado produced by this thunderstorm.
Thunderstorm Wind, Morrow
- When
- August 3, 3:30 PM EST
- Where
- Morrow County, Marengo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.833, -81.883
A tree and large limb were reported down.
Thunderstorm Wind, Wayne
- When
- August 3, 3:42 PM EST to 4:00 PM EST
- Where
- Wayne County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.617, -80.567
Several trees were reported down in Plain, Milton and Sugar Creek Townships.
Thunderstorm Wind, Stark
- When
- August 3, 4:20 PM EST
- Where
- Stark County, Canal Fulton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -82.483
Several trees were reported down.
Thunderstorm Wind, Holmes
- When
- August 3, 4:58 PM EST
- Where
- Holmes County, Millersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.033, -80.533
Two large trees were reported down. One tree was down on State Route 83, and the other on State Route 241.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 3, 2006$1.1 million · 1 event
- Hail and Damaging Winds in Oklahoma, August 3, 2006$283,000 · 56 kt wind · 8 events
- Flash Flood and Flood in Ohio, August 3, 20061 injured · $76,000 · 1 in hail · 20 events
- Flash Flood in Texas, August 3, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 3, 2006$75,000 · 52 kt wind · 4 events
- Damaging Winds in Texas, August 3, 2006$33,000 · 56 kt wind · 2 events
- Damaging Wind in Florida, August 3, 2006$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 3, 2006$2,000 · 55 kt wind · 16 events
- Flash Flood in New Mexico, August 3, 2006$20,000 · 1 event
- Damaging Wind in Ohio, August 3, 2006$20,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, August 3, 2006$20,000 · 50 kt wind · 1 event
- Damaging Wind in Pennsylvania, August 3, 2006$14,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531641, 5531639, 5531643, 5531715, 5531714, 5531716, 5531644, 5531640, 5531642.